Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 133, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2017, 1:48 AM CDT for Geneva County, Houston County, Alabama; Holmes County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 1:48 AM CDT (06:48 UTC)
- Expired
- Apr 5, 2017, 2:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Geneva County, AL, Houston County, AL, Holmes County, FL
The radar
The Eglin Afb radar (KEVX), 45 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 1:48 AM CDT | TSTM WND DMG | New Hope, FL | LARGE TREE LIMB DOWN ON CAR...MULT LARGE TREES DOWN OVER ROADS. LIGHTNING STARTED BARN FIRE REPORTED ALSO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
532 WUUS52 KTAE 050648 SVRTAE ALC061-069-FLC059-050730- /O.NEW.KTAE.SV.W.0133.170405T0648Z-170405T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tallahassee FL 148 AM CDT WED APR 5 2017 The National Weather Service in Tallahassee has issued a * Severe Thunderstorm Warning for... Eastern Geneva County in southeastern Alabama... Southwestern Houston County in southeastern Alabama... Northwestern Holmes County in the Panhandle of Florida... * Until 230 AM CDT * At 147 AM CDT, Doppler radar indicated a severe thunderstorm capable of producing large hail up to ping pong ball size and damaging winds in excess of 60 mph. This storm was located near Geneva, and moving northeast at 30 mph. * Locations impacted include... Geneva, Hartford, Slocomb, Esto, Noma, Black, Kellys Crossroads, Cerrogordo, Gritney, Geneva Municipal A/P, Holland Crossroads, Hendrix Crossroad, Smith Crossroads, Hickory Hill, Izagora, New Hope, Noma Junction, Somerset, Miller Crossroads and Fadette. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 3079 8590 3093 8603 3123 8566 3105 8546 TIME...MOT...LOC 0647Z 230DEG 24KT 3096 8584 $$ 11-MOORE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:41 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 5, 12:41 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
141 AM EDT Wed Apr 5 2017
.AVIATION [Through 06Z Thursday]...
Scattered TSRA this morning across N FL are moving NE into SE AL and
SW GA. Between 09-15Z, the area should see a break in chances for
TSRA, but low (MVFR-IFR) cigs are expected to remain in place.
Around 15Z, this deck of low clouds will begin to rise as convection
starts to move in near DHN then eastward across the area through the
afternoon. MVFR cigs are likely to hang in for a couple hours behind
the convection. Some of these storms today may be severe with
tornadoes, strong winds, and large hail all possible. Outside of
thunderstorms, the prevailing southerly winds will gust to near 30
kt at times.
&&
.PREV DISCUSSION [909 PM EDT]...
.NEAR TERM [Tonight Through Wednesday]...
***Key Points***
SPC Outlook: The Storm Prediction Center has all but the Valdosta
region, a small portion of the Florida Panhandle, and most of the
Florida Big Bend outlooked in a Moderate Risk for Wednesday. The
remainder of the Tri-state region is outlooked for either enhanced
or for a slight risk.
Current Timing: The latest model guidance suggests that most
thunderstorms will develop after daybreak with initial development
likely over our western zones by mid to late morning with the
main threat in the afternoon in the moderate risk area. Conditions
are expected to clear late Wednesday night.
Threats: Current parameters suggest that all modes of severe
weather will be possible. Some strong (EF2+), long tracked
tornadoes are not out of the question. Destructive wind gusts of
70 mph, large hail the size of golf balls or larger will also be
possible. Additionally, high surf is expected along the Florida
Gulf Coast, with life threatening rip currents.
***Forecast Discussion***
The stalled front across the northern gulf this afternoon will lift
north tonight as a warm front in response to a developing low
pressure system ejecting eastward from the southern Plains. There
will be scattered showers and thunderstorms accompanying the front
but QPF is expected to be low. Overnight min temps will generally be
in the upper 60s.
On Wednesday we are looking at a very active day with the surface
and upper level low deepening as they translate across the Missouri
Valley and into the Midwest. The southward trailing cold front will
approach our westernmost zones toward evening. This will be a very
dynamic system with operational and hi-res models showing several
parameters working together to bring a significant organized
severe weather event for our entire CWA. Latest guidance indicates
Mean CAPE 2000-3000 J/KG, 50+ Kts of bulk shear, mid-level lapse
rates ~ 7.5 C and impressive updraft velocities. The ECAM is also
showing several long updraft helicity tracks, especially across SE
AL and our northern GA zones. Convection is expected to increase
in coverage after daybreak Wednesday, with the vigorous storm
initiation expected to the west and northwest of the CWA. These
storms will move eastward into the CWA during the mid to late
morning hours and continue into the evening across our easternmost
zones.
.SHORT TERM [Wednesday Night Through Thursday Night]...
A residual severe weather threat may continue into effect
Wednesday night. Thunderstorms with the potential for large hail
and damaging winds cannot be ruled out. The cold front will
continue to move eastward and be out of the region by Thursday
morning. Behind the front, high pressure begins to build into the
area. A dry, cool airmass will move in lowering temperatures
throughout the region. Highs will be in the upper 60s and lows in
the 40s.
.LONG TERM [Friday Through Tuesday]...
Surface high pressure will dominate most of the long term allowing
for quieter weather throughout the region. The dry, cool airmass
will also remain in place. Late in the period, upper level ridging
is expected to keep the next potential frontal passage at bay
further keeping the region dry. Cooler temps begin a warming trend
on Sunday with highs rising into the low 80s and lows rising into
the upper 50s.
.MARINE...
Calmer conditions are expected across coastal waters today.
However, winds and seas will increase late tonight ahead of another
powerful storm system, reaching advisory levels Wednesday morning.
Expect advisory level conditions to last through at least Friday,
with elevated winds and seas persisting into the weekend before
calming. Severe storms are expected across coastal waters during the
day Wednesday. High winds, hail and waterspouts will be possible
with this activity.
.FIRE WEATHER...
Rain chances will be elevated Wednesday as storms move in. Dry air
will move into the region on Thursday and will remain in place for a
few days. The lowest RH values will be on Saturday and Sunday. High
dispersion indices are expected Wednesday and Thursday afternoons.
.HYDROLOGY...
Significant heavy rainfall over the past 24 hours was located to
coastal areas of the Florida Big Bend with the heaviest amounts
across Eastern Taylor and into Lafayette County where up to 12
inches of rain fell overnight. Some of the faster responding rivers
have been rising quickly this afternoon, notably the Sopchoppy
River and Steinhatchee River
There is some potential for the Steinhatchee River to reach flood
stage by early Thursday morning, however much of the heaviest rain
fell just north of the river basin.
The next event is expected to only produce 1-2 inches of rain with
isolated heavier totals. Given that the bulk of the heaviest rain
was near the coast, the overall river flood threat remains low for
the larger-stem river systems.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 81 57 71 46 71 / 80 70 0 0 0
Panama City 78 60 69 52 68 / 80 30 0 0 0
Dothan 80 53 66 45 67 / 80 60 0 0 0
Albany 81 54 66 45 67 / 80 60 0 0 0
Valdosta 84 57 68 46 69 / 70 70 10 0 0
Cross City 84 60 71 47 71 / 40 70 10 0 0
Apalachicola 78 61 70 52 69 / 80 70 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory from 2 PM this afternoon to 11 PM EDT
Thursday for Apalachee Bay or Coastal Waters From Keaton
Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Suwannee River to Keaton Beach out 20
NM-Waters from Suwannee River to Apalachicola FL from 20 to
60 NM.
Small Craft Advisory from 8 AM this morning to 8 PM EDT Thursday
for Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Godsey
SHORT TERM...Barry
LONG TERM...Barry/CHANEY
AVIATION...Moore
MARINE...Godsey
FIRE WEATHER...Barry
HYDROLOGY...McDermottIn the hours before
Special weather statement, Apr 4, 8:43 PM CDT, 5 hours 5 minutes before
Special Weather Statement National Weather Service Tallahassee FL 943 PM EDT TUE APR 4 2017 FLZ014-015-026-114-115-050230- Inland Franklin FL-Liberty FL-Inland Gulf FL-Coastal Franklin FL- Coastal Gulf FL- 943 PM EDT TUE APR 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GULF...SOUTHWESTERN LIBERTY AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 1030 PM EDT/930 PM CDT/... At 943 PM EDT/843 PM CDT/, National Weather Service doppler radar indicated a a strong thunderstorm 11 miles southeast of Wewahitchka, or 14 miles northeast of Port St. Joe, moving northeast at 40 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Nine Mile, Buck Siding, Eleven Mile, Thirteen Mile, Odena, Central City, Tilton, Beverly, Owens Bridge, Kern, Wilma, Sumatra, Howard Creek, Willis Landing, Nixon Garden, Creels, Hays Place, Dalkeith and Fort Gadsden. LAT...LON 2968 8520 2994 8532 3022 8492 2989 8473 TIME...MOT...LOC 0143Z 233DEG 34KT 2996 8512 04-MCDERMOTT
Local storm report, Apr 5, 1:07 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 AM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL 1 NNE BELLWOOD ESTATES 31.19N 85.78W
04/05/2017 M1.00 INCH GENEVA AL BROADCAST MEDIA
QUARTER SIZE HAIL AND ESTIMATED 50 MPH WIND GUSTS.
&&
HARRIGANLocal storm report, Apr 5, 1:16 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
216 AM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL 2 S DALEVILLE 31.28N 85.71W
04/05/2017 M1.25 INCH DALE AL BROADCAST MEDIA
&&
HARRIGANLocal storm report, Apr 5, 1:22 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 AM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL NEWTON 31.33N 85.60W
04/05/2017 M1.75 INCH DALE AL BROADCAST MEDIA
&&
HARRIGANThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:03 AM CDT | Severe Thunderstorm Warning | TAE | Geneva | 27 min |
| Apr 5, 12:29 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva | 31 min |
| Apr 5, 12:49 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva, Henry, Houston | 41 min |
| Apr 5, 1:20 AM CDT | Severe Thunderstorm Warning | TAE | Dale | 25 min |
| Apr 5, 1:27 AM CDT | Severe Thunderstorm Warning | TAE | Dale, Henry | 48 min |
| Apr 5, 2:02 AM CDT | Severe Thunderstorm Warning | TAE | Henry | 17 min |
| Apr 5, 2:16 AM CDT | Severe Thunderstorm Warning | TAE | Geneva, Houston | 44 min |
| Apr 5, 3:27 AM CDT | Severe Thunderstorm Warning | TAE | Coffee | 17 min |
| Apr 5, 4:40 AM CDT | Severe Thunderstorm Warning | TAE | Henry | 35 min |
| Apr 5, 9:29 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 31 min |
| Apr 5, 9:50 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 25 min |
| Apr 5, 10:10 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Henry | 9 min |
| Apr 4, 8:04 PM CDT | Small Craft Advisory | TAE | 65 hr | |
| Apr 4, 8:43 PM CDT | Special Weather Statement | TAE | Gulf | 47 min |
| Apr 4, 9:28 PM CDT | Special Marine Warning | TAE | 62 min | |
| Apr 4, 10:00 PM CDT | Special Marine Warning | TAE | 60 min | |
| Apr 4, 10:58 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Jackson, Washington | 33 min |
| Apr 5, 3:29 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 49 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.